Ohio, 2022

Hail and Damaging Winds in Ohio, May 3, 2022

May 3, 2022 · NWS RLX · 11 events in 1 county or zone

In the wake of a warm front passing overhead on the morning of May 3rd, daytime heating and brief periods of sunshine allowed southeast Ohio to become primed for afternoon thunderstorms. These storms arrived along a cold front, with several rounds occurring in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the wake of a warm front passing overhead on the morning of May 3rd, daytime heating and brief periods of sunshine allowed southeast Ohio to become primed for afternoon thunderstorms. These storms arrived along a cold front, with several rounds occurring in Perry County. The first strong cell resulted in quarter to golf ball sized hail, while the second round brought damaging wind gusts. Downed trees and power lines were the main result from these strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 3, 2:11 PM EST, 19 minutes earlier.

Area forecast discussion, May 3, 2:11 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
311 PM EDT Tue May 3 2022

.SYNOPSIS...
Thunderstorm chances increase today ahead of an approaching cold
front. Some storms could be severe. A ridge builds across Wednesday
drying the area out, followed by another front Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1150 AM Tuesday...

Overall, no major change in the forecast thinking from previous
shift. Some breaks in the clouds have occurred across the area
as warm frontal boundary and associated precipitation from this
morning continues to lift north. This should leave us with a
short lull in precipitation before a mid level wave, and surface
cold front, which is currently visible on satellite over
northwest IN, stretching southwest through central and southern
IL/SE MO move towards the area later this afternoon and evening.
Still looking at a good chance for severe, particularly across
southeast Ohio zones, with deep layer shear, and ample SRH,
which will be capable of producing strong updrafts/perhaps supercells.
Primary hazards are large hail, and damaging winds/downdrafts,
but tornadoes cannot be ruled out either. Less of a threat is
expected south/east of the Ohio River, as bulk of instability
will be waning as the evening progresses, however, a severe risk
will still persist. SPC continues to maintain a slight risk
across northern zones, with a marginal for much of the area east
of the CWA except for extreme southern/eastern zones.

Front will sag south of the CWA by late morning/early afternoon
Wednesday, with drier and cooler weather gradually taking hold.
Looking like cloud cover will hang tight for much of the day
however with plenty of low level moisture lingering.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Tuesday...

The first portion of the short term period (Wednesday night and
Thursday) will be tranquil and dry across the region as mid-
level ridging slides across. High temperatures on Thursday will
be near normal. A disturbance then approaches the region
Thursday night with an associated warm front lifting north
towards the region. Did slightly delay precipitation chances
across the area, with showers likely not beginning to move into
the southwest portion of the CWA until Thursday evening, then
gradually moving northeastward. Shower and thunderstorm chances
then continue across the region for Friday and Friday night,
with high temperatures on Friday being slightly below normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Tuesday...

The long term period begins Saturday morning with stagnant upper
level energy gradually sliding off to the south and east across
the region, resulting in continued precipitation chances for
Saturday into Sunday. Precipitation chances should gradually
decrease throughout the weekend, being mainly confined to the
southern and eastern portion of the CWA during the day on
Sunday. Upper level ridging begins to build into the region on
Sunday, eventually providing dry weather area-wide by Sunday
night into Monday. High temperatures on Saturday will be below
normal by approximately 10 degrees. A warming trend will be
noted from Saturday through Monday, with high temperatures
returning to normal values by Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM Tuesday...

Showers and thunderstorms, some with strong to damaging wind
gusts are expected to develop and sweep east across the area
this afternoon and evening. Bulk of storm activity will affect
SE Ohio and Kentucky terminals in the 21-01Z time frame, with
terminals east/south of the Ohio River in the 22Z through 03Z
time frame. Although the bulk of stronger storms will have
diminished by 03Z, showers and isolated thunderstorms, along
with brief MVFR/IFR restrictions and gusty winds can be expected
through at least 12Z, with additional showers through the
remainder of the TAF period, particularly south/east of the Ohio
River. Although bulk of shower activity will wane by late
Wednesday morning, widespread MVFR ceilings are expected to take
hold across the area after 04Z.

In addition, gusty southwesterly winds can be expected outside
of shower/thunderstorm activity through 04Z, with occasional
gusts in the teens to 20 kt range.

In addition, some wind shear is possible, mainly in the 00Z
through 04Z time frame and have coded accordingly in TAF.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary from the
forecast. Restrictions in storms/showers could be worse than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    M    H    H    M    M    H    H

AFTER 18Z WEDNESDAY...
IFR conditions possible in showers and thunderstorms Thursday
night into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...SL
SHORT TERM...GW
LONG TERM...GW
AVIATION...SL
Hazardous weather outlook, May 3, 1:35 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
235 PM EDT Tue May 3 2022

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>034-039-040-
515>526-041845-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
235 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Storms could
contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-
041845-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-
235 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Perry

When
May 3, 2:30 PM EST
Where
Perry County, 1.48 mi NNE of Thornville
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -82.410

Thunderstorm Wind, Perry

When
May 3, 2:39 PM EST
Where
Perry County, 1.27 mi WNW of Ziontown
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.860, -82.390

A tree was blown down onto Highpoint Road near the intersection of State Route 13.

Thunderstorm Wind, Perry

When
May 3, 2:39 PM EST
Where
Perry County, 1.74 mi SE of Thornville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.880, -82.400

One tree was blown down near the intersection of State Route 13 and Zion Branch Road.

Hail, Perry

When
May 3, 2:40 PM EST
Where
Perry County, 0.53 mi W of Chalfants
Measured
1.75 in hail
Reported by
Public
Coordinates
39.870, -82.290

Hail, Perry

When
May 3, 2:40 PM EST
Where
Perry County, 0.87 mi NW of Glenford
Measured
1.75 in hail
Reported by
Post Office
Coordinates
39.890, -82.330

Thunderstorm Wind, Perry

When
May 3, 4:45 PM EST
Where
Perry County, 3.72 mi W of Carthon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.750, -82.400

A tree and power lines were blown down onto County Line Road near the town of Carthon.

Thunderstorm Wind, Perry

When
May 3, 4:50 PM EST
Where
Perry County, 2.75 mi WNW of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.680, -82.280

Numerous trees were downed across Marietta Road between State Route 668 and Township Road 131.

Thunderstorm Wind, Perry

When
May 3, 4:55 PM EST
Where
Perry County, 0.53 mi W of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.800, -82.090

In the town of Roseville, several trees were blown down, one of which fell onto a car. Strong winds also resulted in a shed being blown away.

Thunderstorm Wind, Perry

When
May 3, 4:55 PM EST
Where
Perry County, 0.53 mi E of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.800, -82.290

Several trees were downed in the town of Somerset.

Thunderstorm Wind, Perry

When
May 3, 5:09 PM EST
Where
Perry County, 0.53 mi W of Sayre
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.680, -82.060

A tree and power lines were blown down on Township Road 423 in Sayre between State Route 37 and Portie Flamingo Road.

Thunderstorm Wind, Perry

When
May 3, 5:13 PM EST
Where
Perry County, 0.87 mi SE of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.790, -82.140

Power lines were blown down across State Route 669 in Saltillo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012624, 1012628, 1012629, 1012625, 1012626, 1012630, 1012634, 1012631, 1012632, 1012633, 1012635.